Uterine fibroid drug suspended over liver injury concerns

Healthcare professionals have been asked to stop prescribing Esmya (ulipristal acetate) for the treatment of uterine fibroids while a safety review of the drug is underway.

The latest case of liver injury resulting in transplantation is now the fifth to be reported worldwide in women taking Esmya for uterine fibroids. | SCIENCE PHOTO LIBRARY
The latest case of liver injury resulting in transplantation is now the fifth to be reported worldwide in women taking Esmya for uterine fibroids. | SCIENCE PHOTO LIBRARY

The safety of Esmya is being reviewed by the European Medicines Agency (EMA) following a new case of hepatic failure needing liver transplantation.

The latest case occurred despite safety measures introduced after a 2018 EMA review which concluded that there is a risk of rare but serious liver injury with ulipristal acetate for the treatment of uterine fibroids. 

The MHRA has advised healthcare professionals to contact patients currently taking Esmya as soon as possible, stop their treatment and discuss other treatment options as appropriate. Clinicians must not start any new patients on Esmya. 

Patients who have recently been prescribed the drug should be asked to seek immediate medical attention if they develop signs and symptoms of liver injury, including nausea, vomiting, malaise, right hypochondrial pain, anorexia, asthenia or jaundice. Liver function tests must be performed two to four weeks after stopping treatment.

Healthcare professionals have also been asked to report any suspected adverse drug reactions without delay to the Yellow Card Scheme

There are currently no concerns with the use of the emergency contraceptive, ellaOne, which also contains ulipristal acetate (single dose, 30mg). 

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in